Alert archive / Nebraska / Flash Flood Warnings in 2008
Flash Flood Warning 64, NWS Omaha, NE
NWS Omaha, NE issued this flash flood warning at Jul 21, 2008, 1:29 AM CDT for Thurston County, Nebraska. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2008, 1:29 AM CDT (06:29 UTC)
- Expired
- Jul 21, 2008, 3:25 AM CDT
- In force
- 116 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Flood severity
- None
County Thurston County, NE
The radar
The Omaha radar (KOAX), 94 km from the middle of the area, began a volume at 06:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 6.5 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3989 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 1202 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 306 m²/s²
- Significant tornado parameter
- 3.7
- Supercell composite
- 26.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KOAX 210629
FFWOAX
NEC173-210930-
/O.NEW.KOAX.FF.W.0064.080721T0629Z-080721T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
129 AM CDT MON JUL 21 2008
THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THURSTON COUNTY IN NORTHEAST NEBRASKA...
* UNTIL 430 AM CDT.
* AT 126 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
FLOODING IN PENDER FROM A THUNDERSTORM OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WINNEBAGO.
THE WARNED AREA INCLUDES HIGHWAY 77 IN NEBRASKA BETWEEN MILE MARKERS
159 AND 169.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED...ACT QUICKLY AND
MOVE TO HIGHER GROUND.
LAT...LON 4225 9681 4225 9640 4204 9631 4202 9653
4210 9653 4210 9680
$$
DEE1 follow-up statement
000
WGUS73 KOAX 210825
FFSOAX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
324 AM CDT MON JUL 21 2008
NEC173-210834-
/O.CAN.KOAX.FF.W.0064.000000T0000Z-080721T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
THURSTON NE-
324 AM CDT MON JUL 21 2008
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR THURSTON COUNTY...
THUNDERSTORMS HAD MOVED EAST OF THE AREA AND NO ADDITIONAL HEAVY RAIN
IS EXPECTED THIS MORNING.
LAT...LON 4225 9681 4225 9640 4204 9631 4202 9653
4210 9653 4210 9680
$$
FOBERTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 9:45 PM CDT, 3 hours 44 minutes earlier.
Area forecast discussion, Jul 20, 9:45 PM CDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 945 PM CDT SUN JUL 20 2008 .UPDATE... EXPECT TSTMS TO DEVELOP FIRST NEAR SD BORDER...THEN MOVE SE LATER IN THE NIGHT. UPDATED POPS TO REFLECT THIS TREND MAINLY WITHIN WATCH AREA. DRY AIR IN MID LEVELS OF SOUNDING GIVES SUPPORT TO POSSIBLE DERECHO OR STRONG LINEAR EVENT MENTIONED IN SEVERAL SPC DISCUSSIONS. HEAVY RAIN STILL A POSSIBILITY...BUT COUNTIES IN NORTHEAST NEB MOST PRONE TO HIGHEST TOTALS HAVE 3 HR FLASH FLOOD GUID MAINLY AT OR MORE THAN 2 INCHES. && .PREV DISCUSSION... /ISSUED 337 PM CDT SUN JUL 20 2008/ DISCUSSION... MORNING/EARLY AFTN SVR CONVECTION NERN ZONES ASSOCD WITH ELEVATED BNDRY/WRM ADVCTN...AIDED BY SUBTLE H5 TROUGH...HAD WEAKENED AND SHIFTED NE OF THE FCST AREA AS OF 20Z. ALTHO THERE IS A SLGT CHC OF REGENERATION ON TRAILING EDGE OF CONVECTION EARLY...OR ON WEAK SFC BNDRY STLT SHOWED FM OMA NW THRU BVN...MAIN ACTION WL PRBLY BE LATER THIS EVENING/OVERNIGHT. VERY UNSTABLE CONDS WERE IN PLACE OVR WRN/CNTRL NEBR WITH JUICY UPSLOPE FLOW EVIDENT TWD ERN PNHDL WITH SFC/H85 DWPTS IN LOWER 60S F AND 20 C RESPECTIVELY. WOULD EXPECT CONVECTION TO DVLP TO OUR W THRU EARLY EVENING WITH ACTIVITY MOVG ESE ACROSS CWA TNGT...SPCLY NRN 1/2...AS LOW LVL JET VEERS. THIS LOW LVL JET IS ALSO FCST TO BE A LTL STRONGER TNGT THAN LAST NGT. IN ADDITION...SHORT WAVE TROUGH STLT SHOWED TOPPING RIDGE IN SCNTRL MT WL BE DROPPING TWD NERN NEBR LATE TNGT. THUS INCREASED POPS INTO LIKELY RANGE NRN CWA TNGT. ALSO MENTIONED HEAVY RAIN WITH PRECIPITABLE WATER VALUES FCST TO INCREASE TO AROUND 2 INCHES. HOWEVER...WITH FFG VALUES MOSTLY IN 2-2.5 INCH RANGE N...SOME QUESTION ON COVERAGE DUE TO STILL HIGH HEIGHTS/WARM H7 TEMPS AND SPOTTY NATURE OF ANY PCPN NRN ZONES LAST FEW DAYS...DID NOT ISSUE FLASH FLOOD WATCH ATTM. SCT CONVECTION SHOULD BE ONGOING MON AM...SPCLY NERN ZONES...WITH ACTIVITY LIKELY SETTING UP A BIT FARTHER S MON AFTN/EVENING. AFOREMENTIONED MT SHORTWV TROUGH WL BE DROPPING OVR RIDGE LOWERING HGTS ACROSS FCST AREA TO GO ALONG WITH INCREASED AFTN INSTABILITY NEAR FRONT...WHICH IS FCST BY NAM/GFS TO EXTD ACRS SRN ZONES BY 00Z TUE. DID NOT DROP MENTION OF AFTN/EARLY EVENING CONVECTION NRN ZONES...HOWEVER...AS AFTN INSTABILITY LINGERS THERE AS WELL...ALTHOUGH CHCS APPEARS LESS...SPCLY BY MON NGT. WITH PROBL MORNING DEBRIS/LEFT OVER CONVECTION...AND COOLER ENE SFC FLOW...DID LOWER TEMPS NERN ZONES A BIT ON MON. IN TUE/WED PD UPPER HGTS TRY TO RECOVER A BIT AS A WEAKENING SFC BNDRY GETS PUSHED S OF CWFA AND THEN DISPTS. HARD TO PIN DOWN PCPN CHCS TO ANY ONE THING IN THAT PD BUT LEFT IN SLGT CHC POPS...MAINLY S ON TUE AND THEN CWA-WIDE TUE NGT/WED. ENE FLOW TUE SHOULD LIMIT HEATING A BIT WITH SOME RECOVERY EXPECTED WED AS FLOW TURNS MORE SERLY. A BETTER CHC OF PCPN STILL ON TRACK WED NGT/THU AS ANOTHER WAVE TOPS RIDGE AND DRIVES CDFNT INTO CWA. DECENT AGREEMENT BTWN GFS/ECMWF ON THIS. LEFT FRI/SAT PD DRY AS UPPER HGTS BUILD SLIGHTLY. HOWEVER...WEAK BNDRYS IN THE VCNTY FCST BY GFS ALONG WITH MOISTURE/INSTABILITY RETURN COULD PROMOTE CHANGES IN LATER FCSTS. ALSO INITIATED SUN DRY AS WELL AS 20/00Z GFS ENSEMBLE MEAN STILL FCST AREA UNDER PRETTY HIGH H5 HGTS. DIDN/T MAKE TOO MANY CHANGES TO TEMPS IN THE EXTENDED...WHICH WERE CLOSE TO MEX GUIDANCE. IF UPPER RIDGE DOES INDEED BUILD IN AND PCPN/CLOUDS ARE MINIMAL...TEMPS BY THE WEEKEND COULD CLIMB WELL INTO THE 90S SIMILAR TO THOSE EXPERIENCED BY SERN NEBR THIS AFTN. AVIATION... FOR TAF SITES KOMA/KLNK/KOFK THRU 21/18Z STATIONARY FRONT EXTDG ACROSS SERN SD SWWD TO LOW PRES SRN PNHDL NE WILL BE FOCUS FOR ADDITIONAL TSRA CHANCES...MOSTLY FOR KOFK AND KOMA ON NOSE OF INCREASING LLVL JET. EXPECT TSRA WILL RE-DEVELOP TWD 04Z ALONG POOLING MOIST/INSTABILITY AXIS INVOF THE SD/NEB BORDER. A FEW STORMS MAY CONTAIN LARGE HAIL/DAMAGING WINDS PARTICULARLY INVOF KOFK BTW 05Z-08Z. CONFIDENCE IS MED/HIGH CONCERNING STORM DEVELOPMENT. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && POLLACK
Hazardous weather outlook, Jul 20, 5:36 PM CDT, 7 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 536 PM CDT SUN JUL 20 2008 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-211245- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 536 PM CDT SUN JUL 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND MONDAY THUNDERSTORMS ARE LIKELY TO ARRIVE FROM THE WESTERN PLAINS TONIGHT AS AN UPPER DISTURBANCE CROSSES THE AREA. THE BEST CHANCE FOR THUNDERSTORMS WILL BE ALONG AND NORTH OF A WARM FRONT EXTENDING FROM FAR SOUTHWEST IOWA INTO NORTH CENTRAL NEBRASKA. THE GREATEST HAZARD WILL BE FOR A LINE OF STORMS WITH STRONG DAMAGING WINDS... BUT LARGE HAIL AND HEAVY RAIN WILL ALSO BE POSSIBLE. SOME THUNDERSTORMS MAY LINGER INTO MONDAY MORNING...BUT THESE WILL PROBABLY BE WEAKER. STRONG THUNDERSTORMS MAY DEVELOP LATE MONDAY AFTERNOON AFTER DAYTIME HEATING CREATES GREATER INSTABILITY. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS. THE BEST FOCUS FOR THUNDERSTORM ACTIVITY WILL CONTINUE TO BE ALONG AND NORTH OF A SURFACE FRONT...WHICH IS FORECAST TO MOVE SOUTH INTO FAR SOUTHERN NEBRASKA AND NORTHERN MISSOURI. .DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY STRONG THUNDERSTORMS MAY PERSIST INTO MONDAY NIGHT ACROSS SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS ON TUESDAY INTO WEDNESDAY...AND A BETTER CHANCE WEDNESDAY NIGHT INTO THURSDAY. SEVERE STORMS ARE POSSIBLE...MAINLY LATE AFTERNOON AND EVENING HOURS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING... MAINLY OVER NORTHEAST NEBRASKA AND WEST CENTRAL IOWA. POLLACK
In the hours before
Local storm report, Jul 20, 11:57 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1157 PM CDT SUN JUL 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 PM TSTM WND DMG ORCHARD 42.34N 98.24W
07/20/2008 ANTELOPE NE LAW ENFORCEMENT
SOME TREE LIMBS DOWN. WIND ESTIMATED UP TO 60 MPH.
&&
MILLERLocal storm report, Jul 21, 12:10 AM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1210 AM CDT MON JUL 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1209 AM TSTM WND GST NELIGH 42.13N 98.03W
07/21/2008 E75 MPH ANTELOPE NE LAW ENFORCEMENT
WINDS ESTIMATED AT GREATER THAN 75 MPH AT NELIGH.
&&
MILLERLocal storm report, Jul 21, 12:35 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1235 AM CDT MON JUL 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1222 AM TSTM WND DMG PIERCE 42.20N 97.53W
07/21/2008 PIERCE NE LAW ENFORCEMENT
POWER LINES DOWN ALONG WITH SOME TREE LIMBS.
&&
MILLERLocal storm report, Jul 21, 1:02 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
102 AM CDT MON JUL 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 AM TSTM WND DMG OAKDALE 42.07N 97.97W
07/21/2008 ANTELOPE NE TRAINED SPOTTER
LIMBS DOWN UP TO 4 INCHES IN DIAMETER. STORAGE BUILDING
AT LUMBER YARD PARTIALLY COLLAPSED. WINDS ESTIMATED 60 TO
70 MPH. TIME ESTIMATED.
&&
MILLERThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 10:50 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Knox | 55 min |
| Jul 20, 10:58 PM CDT | Severe Thunderstorm Warning | OAX | Cedar | 32 min |
| Jul 20, 11:29 PM CDT | Severe Thunderstorm Warning | OAX | Cedar | 31 min |
| Jul 20, 11:48 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Knox | 42 min |
| Jul 20, 11:58 PM CDT | Severe Thunderstorm Warning | OAX | Cedar | 9 min |
| Jul 21, 12:11 AM CDT | Severe Thunderstorm Warning | OAX | Knox, Madison, Pierce, Stanton, Wayne | 34 min |
| Jul 21, 12:21 AM CDT | Severe Thunderstorm Warning | OAX | Boone, Platte | 39 min |
| Jul 21, 12:37 AM CDT | Severe Thunderstorm Warning | OAX | Cedar, Cuming, Stanton, Thurston, Wayne | 53 min |
| Jul 21, 12:43 AM CDT | Severe Thunderstorm Warning | OAX | Antelope, Knox, Madison, Pierce, Stanton, Wayne | 17 min |
| Jul 21, 12:52 AM CDT | Severe Thunderstorm Warning | OAX | Burt, Thurston | 23 min |
| Jul 21, 1:13 AM CDT | Severe Thunderstorm Warning | OAX | Burt, Thurston | 32 min |
| Jul 21, 1:30 AM CDT | Severe Thunderstorm Warning | OAX | Cuming, Thurston, Wayne | 23 min |
| Jul 21, 1:46 AM CDT | Severe Thunderstorm Warning | OAX | Burt, Thurston | 29 min |
Nearby
Flash Flood Warnings in Nebraska, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.